Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Phoenix, AZ

July 25, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this areal flood warning at Jul 25, 2021, 7:20 PM MST for Maricopa County, Arizona. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 7:20 PM MST (02:20 UTC)
Expired
Jul 26, 2021, 9:00 AM MST
In force
14 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 33 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS45 KPSR 260220
FLWPSR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
720 PM MST Sun Jul 25 2021

AZC013-261600-
/O.NEW.KPSR.FA.W.0009.210726T0220Z-210726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
720 PM MST Sun Jul 25 2021

The National Weather Service in Phoenix has issued a

* Flood Warning for...
  Maricopa County in south central Arizona...

* Until 900 AM MST Monday.

* At 720 PM MST, gauge reports indicate water is rising in the Verde 
  River. A substantial rise is expected.

* Enhanced flow in the Verde River will inundate portions of the 
  river bed that haven't seen water in many months and will cause 
  low water crossings to become impassable. It will also lead to 
  increased flows on the Salt above Granite Reef Dam.

* Some locations that will experience flooding include...
  The Fort McDowell Indian Community and Phon D. Sutton Recreation 
  Area.

This includes the following streams and drainages...
  Verde River below Sycamore Creek and a small portion of the Salt 
  River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3363 11167 3363 11166 3354 11166 3351 11169
      3352 11169 3355 11167 3362 11168 3362 11167

$$

AJ
1 follow-up statement
664 
WGUS85 KPSR 261555
FLSPSR

Flood Statement
National Weather Service Phoenix AZ
855 AM MST Mon Jul 26 2021

AZC013-261605-
/O.EXP.KPSR.FA.W.0009.000000T0000Z-210726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
855 AM MST Mon Jul 26 2021

...FLOOD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR MARICOPA 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3363 11167 3363 11166 3354 11166 3351 11169
      3352 11169 3355 11167 3362 11168 3362 11167

$$

SDB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 4:22 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 25, 4:22 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
422 PM MST Sun Jul 25 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A low pressure system will continue to drift across Arizona into SE
California through tonight. With abundant moisture in place,
showers and thunderstorms will be efficient rain producers capable
of heavy amounts and localized flash flooding. However as the low
pressure system lifts out of the region, much warmer and drier
weather will temporarily return to the area during the early to
middle of the week. Another wave of low pressure may affect the
region during the end of the week bringing a return to more
widespread shower and thunderstorm activity.

&&

.DISCUSSION...
With an upper low directly over southcentral AZ, PWATs in excess
of 2", low LCLs, and multiple small MCVs rotating around the low,
the atmosphere is dropping copious amounts of water with a highly
efficient warm rain process. Life-threatening rainfall has already
fallen over portions of Maricopa and Pinal counties with measured
amounts upwards of 3-3.5" in the West Valley and MRMS and dual-pol
QPE amounts in excess of 4.5". QPE from MRMS and KIWA has
generally calibrated well with gages. Flash flooding has been
observed most areas within warnings with a lot of standing water,
even a few feet deep, running creeks and washes, and water
rescues. While the showers over the West Valley have generally
weakened to a stratiform light rain, newer convective showers
continue to develop and rotate around the upper low. Have been
seeing training of showers over the higher terrain east and north
of the Valley. Flooding concerns exist for recent burn scars east
of Phoenix through the next few hours. In southwest AZ and
southeast CA, the sun has been out which helped heat up the
surface, destabilizing the environment and leading to isolated
strong storms. These storms are also capable of producing high
rain rates with localized flash flooding, in addition to the
potential for strong winds. Average rain rates have been observed
upwards of 1.0-2.0" per hour with briefly higher rates in
stronger convective showers today.

Through the rest of the afternoon, hi-res models suggest a general
downward trend in activity across south-central AZ by 5-6 PM MST
and then activity out west not diminishing until potentially
closer to midnight. Confidence in this time-table is moderate.
While the low remains over the area and moisture remains high,
isolated to scattered new shower and storm development may
continue. Model consensus is for the low to push out of the local
CWA early Monday morning with increased southeasterly winds
developing and a gradual drying trend beginning with lowering
PWATs. Lingering standing water and running washes and creeks may
still persist into tomorrow, including Tonto Creek.

.PREVIOUS DISCUSSION...
Likely the stronger, more robust deep convection will be
relegated to northern Arizona where a shortwave from southern Utah
will become absorbed into the southern Arizona low, and aligned
favorably into the 250mb right rear jet entrance region. CAMs are
almost entirely in agreement showing a well defined convective
system charging through Mohave County and potentially clipping La
Paz and Riverside counties this evening. NBM POPs in a 60-70%
range in these areas seem acceptable given the setup.

During the first part of the week, the upper low will migrate from
southern Arizona into the Los Angeles basin while the subtropical
ridge strengthens and expands into the central plains. This
evolution should bring a more subsident regime into the forecast
area as well as reintroducing a warmer elevated mixed layer on top
of the moist boundary layer. Seemingly, enough moisture and lift are
forecast to linger in the western CWA by the NBM to keep 50% or
greater POPs, though HREF members show very little activity
throughout the entire CWA Monday afternoon. Though low level
moisture will not be eliminated, there should be a modest reduction
Tues/Wed such that any showers/storms would be relegated to higher
terrain areas. And even these mountainous areas north and east of
Phoenix may have limited action given the more unfavorable flow
pattern. Nevertheless with the drying trend, temperatures will
rebound much closer to normal during the middle of the week.

Although difficult to assess smaller scale details among global
ensembles, there does appear to be very good agreement in bringing
another well defined closed easterly wave from the western Gulf of
Mexico up to Rio Grande valley into south-central AZ late this week.
While not quite as anomalous as the current weather system, there
are indications this next feature may be somewhat more dynamic than
the typical monsoon easterly wave in so much as the depth and jet
energy associated with the PV center. Certainly, moisture
availability should not be an issue and likely only minor timing and
placement issues will determine the eventual details as NBM POPs are
spread over an extended time frame owing to these uncertainties.

&&

.AVIATION...Updated at 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The good news is that the current conditions are expected to be
the worst as trends improve throughout the TAF period, with
noticeable improvement expected within the next few hours. Low
cigs will continue through 02z this evening before improving above
6k feet. Some isolated low cigs are possible over any mountains,
most likely affecting terminals like KSDL slightly longer.
Vicinity showers will continue until about 02/03z as well. Winds
are light and variable almost everywhere but easterly winds are
anticipated to predominate within a few hours as the shower
activity wanes. For tomorrow, much improved conditions are
forecast with very low chances of any showers (10%), cigs stay AOA
10k feet, and winds follow typical diurnal trends.

Southeast California/Southwest Arizona including KIPL and KBLH:
Showers and thunderstorms impacts are possible at both terminals
this evening, and possibly again tomorrow morning. For now,
showers and thunderstorms are in the general area of KBLH.
Confidence for a storm at KBLH is low but cannot be ruled out. Strong
gusty winds, frequent lightning, and heavy rain will be the main
threats with any storms. At KIPL, signals for showers or storms is
less certain with two waves of activity possible, first late
tonight, and another one tomorrow morning-afternoon.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Much drier conditions with temperatures closer normal will be
common during the middle of the week with a potential return to
stormy, wet weather by the weekend. While thunderstorms will be
absent from most areas during the middle of the week, a few storms
could impact far eastern districts though wetting rains may be
very isolated. By the weekend, storm chances in eastern districts
increase better than 50% with a returning threat of heavy
rainfall. Otherwise, minimum afternoon humidity values will range
from 15-35% during the middle of the week and closer to 25-45%
into the weekend. Overnight recovery will be mostly good to
excellent in a 40-80% range. Apart from thunderstorms, winds will
favor typical daily upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...18
AVIATION...AD
FIRE WEATHER...18

In the hours before

Local storm report, Jul 25, 4:56 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
456 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      6 ESE BUCKEYE           33.33N 112.51W
07/25/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING. SOCIAL MEDIA
            VIDEOS SHOW WELL OVER 6 INCHES OF SWIFT
            MOVING WATER OVER THE ROAD.

&&

AD
Local storm report, Jul 25, 4:57 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      7 SE BUCKEYE            33.32N 112.50W
07/25/2021                   MARICOPA           AZ   PUBLIC

            ROAD CLOSED DUE TO FLOODING. SOCIAL MEDIA
            VIDEOS SHOW WELL OVER 6 INCHES OF SWIFT
            MOVING WATER OVER THE ROAD.

&&

AD
Local storm report, Jul 25, 5:14 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      3 NNE JTNP-KEYS VIEW    33.96N 116.17W
07/25/2021                   RIVERSIDE          CA   PARK/FOREST SRVC

            KEYS VIEW ROAD CLOSED DUE TO FLOODING WITH 8
            INCHES OF WATER FLOWING OVER ROADWAY.

&&

AD
Special weather statement, Jul 25, 5:35 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM PDT Sun Jul 25 2021

CAZ564-570-260100-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
535 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 600 PM PDT...

At 535 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Desert Center, moving west at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Imperial and Riverside Counties.
This includes CA Interstate 10 near mile marker 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3359 11508 3338 11516 3345 11557 3371 11546
TIME...MOT...LOC 0035Z 109DEG 21KT 3351 11528

Iniguez
Special weather statement, Jul 25, 6:04 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
604 PM PDT Sun Jul 25 2021

CAZ561-564-568-570-260145-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
604 PM PDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 645 PM
PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Desert Center, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

This includes the following highways...
CA Interstate 10 between mile markers 93 and 115.
CA Route 177 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3388 11520 3366 11523 3362 11561 3398 11560
TIME...MOT...LOC 0104Z 099DEG 16KT 3381 11531

Iniguez
Local storm report, Jul 25, 6:48 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
648 PM MST SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      DESERT CENTER           33.71N 115.40W
07/25/2021                   RIVERSIDE          CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3-4 INCHES OF
            FLOWING WATER OVER THE ROADWAY.

&&

JT

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:10 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Jul 25, 5:35 PM MSTSpecial Weather StatementPSR25 min
Jul 25, 6:04 PM MSTSpecial Weather StatementPSR41 min
Jul 25, 6:14 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Jul 25, 6:30 PM MSTAreal Flood WarningPSRMaricopa5 hr
Jul 25, 6:58 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.